Illinois, 2012

Damaging Wind in Illinois, April 15, 2012

April 15, 2012 · NWS ILX · 1 event in 1 county or zone

A strong cold front moving through Illinois late in the evening of April 15th into the early morning of April 16th produced a broken line of strong thunderstorms. 00 inch of rain and wind gusts of 45 to 55 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A strong cold front moving through Illinois late in the evening of April 15th into the early morning of April 16th produced a broken line of strong thunderstorms. Many of the thunderstorms produced more than 1.00 inch of rain and wind gusts of 45 to 55 mph. One thunderstorm produced a severe wind gust in eastern Crawford County, but no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 15, 11:14 PM CST, 41 minutes earlier.

Area forecast discussion, Apr 15, 11:14 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1214 AM CDT MON APR 16 2012

.DISCUSSION...
ISSUED 900 PM CDT SUN APR 15 2012

HAVE CANCELLED THE TORNADO WATCH AND WIND ADVISORY FOR REMAINDER
OF THE NIGHT. STORMS ARE VERY ISOLATED AND BORDER LINE SEVERE.
STORMS HAVE ALSO MOVED OUT OF THE WATCH AREA AND HAVE DECIDED NOT
TO EXPAND THE WATCH EASTWARD INTO MORE OF CENTRAL ILLINOIS.

UPDATE WILL BE FORTH COMING.

AUTEN
&&

.AVIATION...
ISSUED 1214 AM CDT MON APR 16 2012

PCPN WILL GRADUALLY BE ENDING ACROSS ALL SITES WITH PIA...SPI
STARTING WITH NO PCPN AND CIGS ABOVE 10KFT. DEC/BMI/CMI WILL ALSO
SEE END OF PCPN AND CIGS RISING TO AROUND 10KFT. AFTER A BRIEF
PERIOD OF BKN MID CLOUDS...LOWER CLOUDS RETURN IN THE WRAP AROUND
TOMORROW. PIA/BMI WILL SEE CLOUDS AT MVFR LEVELS WILE THE OTHER
SITES WILL BE VFR. CIGS WILL CLEAR IN THE AFTERNOON...AS EARLY AS
20Z AT SPI AND DEC...THEN 21Z AT PIA/BMI/CMI. WINDS WILL REMAIN
VERY GUSTY OVERNIGHT...PREVENTING ANY FOG FORMATION IN THE
MORNING...AND THEN INCREASE AGAIN DURING THE MORNING. WINDS WILL
BE SOUTH TO SOUTHWESTERLY OVERNIGHT AND BECOME WESTERLY TOMORROW.

AUTEN
&&

.PREV DISCUSSION...
ISSUED 221 PM CDT SUN APR 15 2012

LATEST SURFACE ANALYSIS HAD STRONG LOW PRESSURE CENTERED OVER
EASTERN NEBRASKA. THE ASSOCIATED WARM FRONT EXTENDED NORTHEAST
ACROSS THE GREAT LAKES AND ASSOCIATED COLD FRONT EXTENDED SOUTH
THROUGH THE PLAINS. MAIN FORECAST PROBLEM TODAY REVOLVES AROUND
THE RISK OF SEVERE WEATHER WITH THE PASSAGE OF THE COLD FRONT
TONIGHT/EARLY MONDAY. ADDITIONAL CONCERNS REVOLVE AROUND PERIODIC
PRECIPITATION CHANCES WITH ADDITIONAL SYSTEMS..GENERALLY MUCH
WEAKER THAN THE ONE CURRENTLY TO OUR WEST.

12Z MODELS GENERALLY IN GOOD AGREEMENT THE NEXT FEW DAYS...BUT
AGREEMENT AND RUN-TO-RUN CONSISTENCY FOR THE SECOND HALF OF THE
WEEK HAS DEGRADED THE PAST FEW RUNS. HAVE FOLLOWED A BLEND OF
SOLUTIONS FOR THE END OF THE WEEK...BUT FORECAST CONFIDENCE IS NOT
AS GOOD AS IT WAS.

SHORT TERM...TONIGHT THROUGH TUESDAY...THE PLAINS UPPER LEVEL
WAVE/SURFACE LOW WILL SHEAR OUT/FILL RESPECTIVELY AS THEY LIFT
INTO THE EASTERN GREAT LAKES BY MONDAY AFTERNOON. THE PASSAGE OF
THIS SYSTEM TO OUR NORTH WILL DRAG THE TRAILING COLD FRONT THROUGH
THE FORECAST AREA.

SHOWERS AND THUNDERSTORMS ARE STILL ANTICIPATED ALONG/AHEAD OF THE
FRONT TONIGHT. HOWEVER...THE SEVERE WEATHER THREAT APPEARS TO HAVE
DIMINISHED FROM PREVIOUS FORECASTS. THE PRE FRONTAL WARM SECTOR OF
THE SYSTEM HAS STAYED PRETTY CLOUDY TODAY AND KEPT TEMPERATURES
BELOW FORECAST HIGHS. IN ADDITION...STRONG SOUTHERLY FLOW ALOFT HAS
PRODUCED SIGNIFICANT MID LEVEL WARMING/CAPPING PER 18Z KILX/KDVN
SPECIAL UPPER AIR LAUNCHES. THE TRACK OF THE UPPER LEVEL SYSTEM
DOES NOT SUPPORT MUCH IN THE WAY OF MID LEVEL COOLING UNTIL MUCH
LATER TONIGHT. SO...IT IS LOOKING INCREASINGLY LIKELY THAT LIMITED
INSTABILITY AND/OR MID LEVEL CAPPING MAY PRECLUDE SIGNIFICANT
THUNDERSTORM DEVELOPMENT DESPITE IMPRESSIVE DEEP LAYER SHEAR.
HOWEVER...DO NOT WANT TO WRITE OFF SEVERE STORMS COMPLETELY AT
THIS POINT GIVEN SHEAR/WIND PROFILES. THE MORE SHALLOW MIXING DUE
TO THE WEAK SURFACE WARMING/STRONG MID LEVEL WARMING HAS KEPT
WINDS BELOW ADVISORY CRITERIA FOR THE MOST PART AS WELL. WILL KEEP
AN EYE ON WIND TRENDS THE NEXT COUPLE OF HOURS...BUT MAY CANCEL AT
LEAST A PORTION OF THE WIND ADVISORY EARLY.

COOLER...BUT SEASONABLE...AND MOSTLY QUIET WEATHER ANTICIPATED
LATER MONDAY INTO TUESDAY IN THE WAKE OF THE COLD FRONT. THIS
QUIETER WEATHER IS SUPPORTED BY MORE ZONAL FLOW ALOFT AND HIGH
PRESSURE AT THE SURFACE.

LONG TERM...WEDNESDAY THROUGH SUNDAY...A COUPLE WEAK IMPULSES IN
THE ZONAL FLOW PATTERN SUPPORT AT LEAST A LOW CHANCE OF
SHOWER/STORMS WEDNESDAY INTO THURSDAY. WHILE MOISTURE WILL BE
LACKING AND THE BEST FORCING IS PROGGED TO OUR NORTH...THE MODELS
HAVE BEEN CONSISTENT ENOUGH WITH THESE FEATURES TO INCLUDE
MENTIONABLE POPS FOR MUCH OF THE FORECAST AREA.

A COUPLE STRONGER WAVES WILL HELP AMPLIFY THE FLOW ONCE AGAIN AND DIG
AN EASTERN U.S. TROF FOR THE END OF THE WEEK. THIS SHOULD PROVIDE
A MORE WIDESPREAD/FOCUSED RISK OF PRECIPITATION. HOWEVER...THE
MODEL SPREAD IN HOW THIS PATTERN SHIFT EVOLVES HAS INCREASED AND
THERE IS QUITE A BIT OF UNCERTAINTY IN THE DETAILS.

NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES FOR MIDWEEK WILL TREND
BELOW NORMAL FOR THE WEEKEND AS THE EASTERN U.S. TROFFING DEEPENS.

BAK

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 15, 2:14 PM CST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
314 PM CDT SUN APR 15 2012

ILZ027>031-036>038-040>043-047>053-161100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
314 PM CDT SUN APR 15 2012

...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

DEEP LOW PRESSURE OVER NORTHEAST NEBRASKA WILL TRACK NORTHEAST
INTO NORTHERN WISCONSIN BY MIDNIGHT. THE TIGHT PRESSURE GRADIENT
ASSOCIATED WITH THE STORM SYSTEM WILL PRODUCE STRONG WINDS OVER
PARTS OF CENTRAL ILLINOIS. SOUTH TO SOUTHWEST WINDS OF 20 TO 30
MPH WITH OCCASIONAL GUSTS OF 35 TO 45 MPH WILL BE COMMON OVER THE
AREA INTO MID EVENING.

A COLD FRONT IS FORECAST TO SWEEP ACROSS THE AREA LATER THIS
EVENING BRINGING WITH IT ANOTHER ROUND OF THUNDERSTORMS TO PARTS
OF CENTRAL ILLINOIS. THE COMBINATION OF INSTABILITY AND STRONG
DEEP LAYERED SHEAR WILL PROVIDE A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. PRESENT INDICATIONS
SUGGEST THE PRIMARY TIME FRAME FOR THE THUNDERSTORMS WILL BE FROM
5 PM UNTIL 9 PM THIS EVENING. THE MAIN THREAT FROM THE THUNDERSTORMS
WILL BE WITH DAMAGING WIND GUSTS AND LARGE HAIL...WITH ISOLATED
TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED FROM 5 PM THROUGH 9 PM THIS
EVENING.

ILZ044>046-054>057-061>063-066>068-071>073-161100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
314 PM CDT SUN APR 15 2012

...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

DEEP LOW PRESSURE OVER NORTHEAST NEBRASKA WILL TRACK NORTHEAST
INTO NORTHERN WISCONSIN BY MIDNIGHT. THE TIGHT PRESSURE GRADIENT
ASSOCIATED WITH THE STORM SYSTEM WILL PRODUCE STRONG WINDS ACROSS
THE AREA TODAY. SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH
OCCASIONAL GUSTS OF 35 TO 45 MPH WILL BE COMMON INTO THIS EVENING.

A COLD FRONT IS FORECAST TO SWEEP ACROSS THE AREA OVERNIGHT
BRINGING WITH IT A ROUND OF THUNDERSTORMS. THE COMBINATION OF
INSTABILITY AND STRONG DEEP LAYERED SHEAR WILL PROVIDE A SLIGHT
CHANCE OF SEVERE THUNDERSTORMS MAINLY DURING MID EVENING INTO EARLY
OVERNIGHT. PRESENT INDICATIONS SUGGEST THE PRIMARY TIME FRAME FOR
THE THUNDERSTORMS WILL BE FROM 8 PM UNTIL 1 AM. THE MAIN THREAT
FROM THE THUNDERSTORMS WILL BE WITH DAMAGING WIND GUSTS AND LARGE
HAIL...WITH ISOLATED TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT
THROUGH FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED FROM 8 PM UNTIL 1 AM TONIGHT.

07

In the hours before

Special weather statement, Apr 15, 6:28 PM CST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
728 PM CDT SUN APR 15 2012

ILZ036-040-160100-
FULTON-SCHUYLER-
728 PM CDT SUN APR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCHUYLER AND FULTON
COUNTIES UNTIL 800 PM CDT...

AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RUSHVILLE...MOVING NORTHEAST AT 80 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  VERMONT...
  IPAVA...
  CUBA...
  FAIRVIEW...
  LONDON MILLS...
  FARMINGTON...

OTHER LOCATIONS AFFECTED INCLUDE...RAY...TABLE GROVE...BERNADOTTE...
MARIETTA...SMITHFIELD AND ELLISVILLE.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4028 9063 4029 9045 4049 9045 4071 9026
      4071 8999 4063 8999 4001 9058 4008 9071
      4010 9071 4011 9077
TIME...MOT...LOC 0028Z 214DEG 68KT 4016 9059

BAK
Local storm report, Apr 15, 7:09 PM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
809 PM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     NON-TSTM WND DMG CLINTON                 40.15N 88.96W
04/15/2012                   DE WITT            IL   TRAINED SPOTTER

            DELAYED REPORT...8-9 INCH DIAMETER TREE BRANCH SPLIT AWAY
            FROM MAIN TREE TRUCK DUE TO NON-THUNDERSTORM WIND GUST.

&&

LAUFENBERG
Local storm report, Apr 15, 7:11 PM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
811 PM CDT SUN APR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     NON-TSTM WND DMG CLINTON                 40.15N 88.96W
04/15/2012                   DE WITT            IL   TRAINED SPOTTER

            DELAYED REPORT...8-9 INCH DIAMETER TREE BRANCH SPLIT AWAY
            FROM MAIN TREE TRUNK DUE TO NON-THUNDERSTORM WIND GUST.

&&

LAUFENBERG
Special weather statement, Apr 15, 7:34 PM CST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
834 PM CDT SUN APR 15 2012

ILZ029-036-037-041-160200-
FULTON-MASON-PEORIA-TAZEWELL-
834 PM CDT SUN APR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FULTON...SOUTHERN
PEORIA...WESTERN MASON AND WESTERN TAZEWELL COUNTIES UNTIL 900 PM
CDT...

AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAVANA...MOVING NORTHEAST AT 60 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  MANITO...
  GLASFORD...
  SOUTH PEKIN...
  PEKIN...
  MARQUETTE HEIGHTS...
  BARTONVILLE...

OTHER LOCATIONS AFFECTED INCLUDE...CHATAUQUA PARK...POPLAR CITY...
LIVERPOOL...TOPEKA...GOOFY RIDGE AND FOREST CITY.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4072 8962 4055 8942 4015 9007 4029 9022
TIME...MOT...LOC 0134Z 229DEG 52KT 4028 9006

BAK

The radar

The Evansville,IN radar (KVWX), 85 km away, was scanning. The volume nearest the first event began at 05:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
April 15, 11:55 PM CST
Where
Crawford County, Robinson Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
39.020, -87.650

The AWOS unit at the Robinson Airport reported a thunderstorm wind gust of 61 mph. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371780.